Christopher Peter Holstege

Learn More
"Bath salts" are being increasingly used as drugs of abuse. These products have been found to contain a variety of compounds, including 3,4-methylenedioxypyrovalerone (MDPV). We present a case of a 25-year-old man who injected bath salts and acutely developed severe agitation, hyperthermia, and tachycardia. Despite aggressive early medical management,(More)
Calcium channel blocker toxicity has been associated with marked hyperglycemia responsive only to high-dose insulin therapy. The exact mechanism(s) of this induced hyperglycemia has not been clearly delineated. The glucose transporter GLUT1 is expressed in a wide variety of cell types and is largely responsible for a basal level of glucose transport. GLUT1(More)
The threat of civilian and military casualties from nerve agent exposure has become a greater concern over the past decade. After rapidly assessing that a nerve agent attack has occurred, emphasis must be placed on decontamination and protection of both rescuers and medical personnel from exposure. The medical system can become rapidly overwhelmed and(More)
CONTEXT The Centers for Disease Control and Prevention (CDC) has reported an increase in electronic cigarette (e-cigarette) use in both adults and adolescents. Poison Center calls provide data on exposures pertaining to e-cigarette devices and components (including nicotine-refill cartridges), potentially identifying epidemiological trends in reported(More)
OBJECTIVES Recent animal research and clinical case reports suggest benefit from high-dose insulin therapy (HDIT) for the treatment of calcium channel blocker (CCB) toxicity. One molecular signaling pathway, the phosphatidylinositol 3-kinase (PI3K) pathway, that contributes to CCB toxicity and the efficacy of HDIT, was examined for a role in this(More)
This article will review the cardiovascular toxicities of various medications, stressing the electrocardiographic presentation--both rhythm and morphological issues--and emphasizing recognition and management issues. Cardiovascular toxins are grouped into categories causing similar electrocardiographic effects, including the potassium efflux blockers,(More)
Body surface mapping (BSM) is an electrocardiographic (ECG) technique that uses numerous leads on a patient's anterior and posterior chest, enabling more complete visualization of cardiac electrical activity. The rationale behind BSM is an extension of additional lead ECG. Output from BSM is displayed in a 12-lead ECG format, an 80-lead ECG format, and on(More)
INTRODUCTION Massive caffeine overdose is associated with life-threatening hemodynamic complications that present challenges for clinicians. We describe the highest-reported serum concentration of caffeine in a patient who survived and discuss the first-reported use of vasopressin and hemodialysis in a caffeine-poisoned patient. CASE REPORT A 41-yr-old(More)
Acute myocardial infarction (AMI) is one of many causes of electrocardiographic ST segment elevation (STE) in ED chest pain (CP) patients; at times, the electrocardiographic diagnosis may be difficult. Coexistent ST segment depression has been reported to assist in the differentiation of non-infarction causes of STE from AMI-related ST segment elevation.(More)
BACKGROUND Clinicians are often challenged to manage critically ill poison patients. The clinical effects encountered in poisoned patients are dependent on numerous variables, such as the dose, the length of exposure time, and the pre-existing health of the patient. The goal of this article is to introduce the basic concepts for evaluation of poisoned(More)